Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Test showed high ALT level. On high blood pressure medication. What could cause this?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
We just received the results back from a life insurance requirement and it is showing that my husband's AST = 28, ALT = 81 and his GGT = 44. From what I understand the only concern we have is the ALT Level of 81. What could cause this? He is 6'1" @ 285 pounds and is on high blood pressure medication however, he does not excessively drink.
Posted Wed, 15 Aug 2012 in Liver and Gall Bladder
Answered by Dr. Mayank Bhargava 17 minutes later
Thanks for posting your query.
1) Kindly mention the following details:
a) Mention the name of blood pressure medicine.
b) Mention details of complete liver function test.
c) Your husband is symptomatic or have yellow colored sclera/ urine.
2) Amlodipine is one of culprit medicine which may cause rise in SGPT/ ALT level.
3) There are few cause of asymptomatic rise in ALT/ AST such as medication, inherited conjugated bilirubinopathy, wilsons disease, gall stones etc.
4) Actually liver is a very tolerable organ of our body. Until unless 85-90% part of liver is damaged, patient generally remains asymptomatic.
5) You should go for ultrasound imaging of liver to rule out gall bladder stones/ hepatitis, hepatitis B panel, Complete blood count, Hepatitis C, Iron profile, serum cerruloplasmin level.
6) You should also consult with physician.

Post your required details and any query regarding this issue.

With best wishes,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor